Iowa, 2018Flooding in Iowa, April 1 to 4, 2018
April 1 to 4, 2018 · NWS FSD · 6 events in 4 counties and zones
Runoff from snow melt in late March worked through the upper and middle portions of the Little Sioux River, resulting in minor and mainly agricultural land flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from snow melt in late March worked through the upper and middle portions of the Little Sioux River, resulting in minor and mainly agricultural land flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 9:38 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 31, 9:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1038 PM CDT Sat Mar 31 2018
.SHORT TERM...(This evening through Sunday)
Issued at 330 PM CDT Sat Mar 31 2018
Arctic high pressure has settled over the area today with very cold
air persisting through the work week. Breezy northwest winds of 20
to 30 mph will gradually decrease around sunset, as the strong
pressure gradient moves out of the region. Winds will calm down,
but very cold temperatures will stay around. A cold night is
expected with lows struggling to reach the upper teens. Areas
along and north of I-90 could see temperatures in the single
digits to lower teens. Areas along the Missouri River could see
temperatures in the upper teens, where mostly cloudy skies will
stick around for most of the night. As the center of the high
pressure moves overhead, a very chilly Easter morning is expected.
Wind chill values in the single digits will persist in the
morning, with below zero values possible along and north of
Highway 14.
Clouds will be decreasing Sunday morning from north to south, giving
way to partly sunny skies in the afternoon. Daytime temperatures 10
to 15 degrees colder than average are expected with highs reaching
the 30s and lower 40s.
.LONG TERM...(Sunday night through Saturday)
Issued at 330 PM CDT Sat Mar 31 2018
West-northwest flow aloft prevails for the first half of the
extended allowing multiple impulses of energy across the region;
therefore bringing chances of precipitation.
By Sunday night, a surface low will be located over the Northern
Rockies with an inverted trough extending across west-central
Dakotas. With decent moisture, south winds on the backside of the
departing surface high and upper level jet support, cannot rule
out light precipitation, mainly west of the James River, then
spreading east early Monday morning.
The main impact will occur Monday into Tuesday as the aforementioned
low and upper wave approach the region. This will likely be the next
snow-maker system, bringing measurable rain and snow across the CWA.
Deterministic models are in good agreement in bringing this system
close to the CWA, but still diverge a bit in phase/timing. The
GFS/ECMWF bring the first round of precipitation 12Z Monday while
NAM remains dry. Later through the day there is better consensus
between models, bringing better chances of precipitation by Monday
night, mainly along and east of the James river. In terms of
precipitation type, model soundings show periods of rain
developing through the day, then changing all to snow Monday
evening into Tuesday. While there could be brief periods of mix
precipitation, accumulating snow is possible with 2 to 4 inches,
mainly east of the I-29 corridor. Definitely a system to keep an
eye on.
After Tuesday, an Arctic airmass is expected to reinforce very
cold temperatures that could be as low as 15 to 20 degrees below
average. Overnight temperatures could reach the single digits to
lower teens across the entire CWA Tuesday night into Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1038 PM CDT Sat Mar 31 2018
VFR conditions are expected through the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, Mar 31, 4:24 AM CST, 19 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Sat Mar 31 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
524 AM CDT Sat Mar 31 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Minor flooding is occurring on portions of the Big Sioux and
Little Sioux rivers, as well as a few small streams because of
recent rainfall and melting snow.
Northwest winds will gust to around 45 to 50 mph this morning,
before gradually diminishing by afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional chances for accumulating snowfall, possibly with
areas of wintry mix, will occur between Sunday night and Tuesday.
Minor river flooding currently occurring on local rivers may
continue into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Dickinson
- When
- April 1, 12:00 AM CST to April 3, 12:00 PM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
A continuation of flooding from March 2018, the river crested at minor flood level at Milford (gage site MIFI4) 0.9 feet above flood stage on April 1.
Flood, Clay
- When
- April 1, 12:00 AM CST to April 3, 12:00 PM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
A continuation of flooding from March 2018, the river crested at minor flood level at Milford (gage site MIFI4) 0.9 feet above flood stage on April 1.
Flood, Clay
- When
- April 1, 12:00 AM CST to April 4, 6:00 AM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Minor flooding continued from March 2018, with the river at Spencer (gage site SPWI4) returning below flood stage on April 4.
Flood, Clay
- When
- April 1, 12:00 AM CST to April 4, 10:00 PM CST
- Where
- Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.020, -95.100
A continuation of flooding from March 2018, the river crested at minor flood level at Linn Grove (gage site LNNI4) 0.6 feet above flood stage on April 1.
Flood, Buena Vista
- When
- April 1, 12:00 AM CST to April 4, 10:00 PM CST
- Where
- Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.090
A continuation of flooding from March 2018, the river crested at minor flood level at Linn Grove (gage site LNNI4) 0.6 feet above flood stage on April 1.
Flood, O'Brien
- When
- April 1, 12:00 AM CST to April 4, 10:00 PM CST
- Where
- O'Brien County, 3.61 mi E of Sutherland to 5.76 mi ESE of Sutherland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
A continuation of flooding from March 2018, the river crested at minor flood level at Linn Grove (gage site LNNI4) 0.6 feet above flood stage on April 1.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771724, 771725, 771726, 771727, 771728, 771729.